Interferon Response Not Affected by Vitamin D in Systemic Lupus Erythematosus

Share this content:
Vitamin D supplementation did not affect interferon signature in SLE.
Vitamin D supplementation did not affect interferon signature in SLE.

(HealthDay News) — For patients with systemic lupus erythematosus, vitamin D3 supplementation does not affect interferon signature, according to a study published in the Arthritis & Rheumatology.

Cynthia Aranow, MD, from the Feinstein Institute for Medical Research in Manhasset, New York, and colleagues examined the effects of vitamin D supplementation on the interferon signature (expression level of three interferon genes) in 57 patients with stable, inactive systemic lupus erythematosus. 

Patients were randomly assigned into a 12-week trial of vitamin D3 at doses of 2,000 IU or 4,000 IU, or placebo.

Repletion of 25-hydroxyvitamin D (≥30 ng/mL) was observed in 16 of the 33 patients receiving vitamin D3, but in none of the patients receiving placebo, according to the data. There was no difference between the treatment groups in the percentage of patients with an interferon signature response. 

Furthermore, the percentage of patients with an interferon signature response did not differ between those who remained vitamin D deficient and those who demonstrated repletion of vitamin D. 

No changes from baseline were seen in any of the treatment groups in modular microarray analysis of a subset of 40 patients; there were also no differences in expression among patients with vitamin D repletion vs. those with persistent vitamin D deficiency.

"Vitamin D3 supplementation up to 4,000 IU daily was safe and well tolerated but failed to diminish the [interferon] signature in vitamin D-deficient [systemic lupus erythematosus] patients," the researchers wrote.

One author is an employee of Rho Federal Systems, a division of Rho, a contract research organization.

Reference

  1. Aranow C et al. Arthritis Rheumatol. 2015;67(7):1848-1857.
You must be a registered member of Endocrinology Advisor to post a comment.

Sign Up for Free e-Newsletters



CME Focus